Digestive Disorders / Gastroenterology Expert Forum
Yellow Stool
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Yellow Stool

Several months ago, noticed symptoms consistent with prostatitis.  Went to Doc who agreed (after DRE) and have been on Cipro for 28 days, soon to go off.  At first, symptoms (trouble starting stream and going 2-3 X per night, plus lower back pain, bloating) got somewhat better.  Recently, symptoms have re-appeared, with several episodes of close call "urge incontinence," plus the sensation of pressure spikes on my bladder when I stretch or bend over.  I continue to feel lower back pain and sometimes general discomfort in the rectal area, plus pressure on bladder.

Just a week ago, constipation started and appears to be getting worse, off and on.  My stomach gurgles and there are intermittent/brief pain spikes in abdomen, lower left and sometimes right.  Also, for the past couple of months, there has been the presence of yellow stool, in sometimes a thin or even flat-sided shape.  The constipation and yellow thinnish stool have increased in past few days, as has the feeling of being bloated and constipated.  It is very uncomfortable.

I am 51, in pretty good shape.  I am a very active social drinker, but past liver enzymes were O.K., but three years ago, GCT was high.  PSA was an amazingigly low .29 in last physical (May).  No apparent fever.  One weird thing: about four weeks ago, three yellow spots appeared on my left forearm.  Each was the size of a pencil eraser.  They went away after three of four days; no other jaundice present anywhere else.

Questions: do I have two things going on--prostatitis and maybe a liver-bile problem?  Or is this all one big thing?  Can Cipro be the culprit for yellow stools?  Why did symptoms re-appear?  Does alcohol impair Cipro absorption?  I am beginning to get an ominous feeling about all this.  Thank you!

Related Discussions
233190_tn?1278553401
Hello - thanks for asking your question.

It is possible for Cipro to have toxic effects on the liver, leading to the yellow stools.  Depending on the amount of alcohol taken, these insults to the liver can result in decreased function.  If you haven't had liver function tests in awhile, you may want to obtain repeat ones.  

With chronic constipation and a possible change in the shape of stool caliber, you have to make sure that a mass or cancer is not the cause of your symptoms.  I would suggest a colonoscopy or an imaging study such as a CT scan.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
2 Comments
Blank
Avatar_n_tn
might be time for further investigation: pressure on the bladder and constipation could also be due to some other mass-effect in the pelvic area. Colonoscopy and/or CT scan might be in order.
Blank
Avatar_n_tn
I was recently hospitalized three times in the period of a week.  I received IV antiobiotics all three times.  Because you have received a large amount of Cipro and are experiencing the exact symptoms I am, there may be a corelation.

Antibiotics mess up your digestive system.  Period.  Strong ones really mess it up.  I found several net articles that suggested acidophilus as a way to combat the side effects of antibiotic use and increase intestinal flora.  I have doubled my dosage of acidophilus (now in the hundreds of millions of cells) and have on order a mega-dose pill that contains 3 billion live cells.  In spite of the order not being here yet, I stools are already responding to the increased dosage, and are going from yellow to brown again.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank